Minnesota, 2008

Tornadoes and Hail in Minnesota, June 14, 2008

June 14, 2008 · NWS FGF · 25 events in 10 counties and zones

Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$730,000
Crop damage
$2.5 million
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 12:23 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 12:23 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 5:41 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Jun 14, 2:06 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/14/2008  E0.75 INCH       RAMSEY             ND   PUBLIC

&&

AH
Local storm report, Jun 14, 3:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     ENDERLIN                46.62N 97.60W
06/14/2008  E60 MPH          RANSOM             ND   LAW ENFORCEMENT

            NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.

&&

AH

The radar

The Fargo/Grand Forks radar (KMVX), 64 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Polk

When
June 14, 4:10 PM CST
Where
Polk County, 6 mi W of Tabor
Measured
0.75 in hail
Reported by
Public
Coordinates
48.050, -96.950

Hail, Norman

When
June 14, 4:27 PM CST
Where
Norman County, 5 mi W of Borup
Measured
0.75 in hail
Reported by
Public
Coordinates
47.180, -96.626

Thunderstorm Wind, Norman

When
June 14, 4:27 PM CST
Where
Norman County, 4.23 mi W of Borup
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.180, -96.610

Hail, Norman

When
June 14, 4:30 PM CST
Where
Norman County, 4 mi W of Borup
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$500,000
Reported by
Public
Coordinates
47.180, -96.605

Dime to nickel sized hail covered the ground in spots.

Tornado, Wilkin

When
June 14, 4:55 PM CST to 5:00 PM CST
Where
Wilkin County, 3 mi NW of Foxhome to 2 mi N of Foxhome
Rating
EF1
Path length
2.12 mi
Path width
50 yd
Property damage
$150,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
46.311, -96.364

The tornado tracked for about two miles to around two miles north of Foxhome by 6 PM CDT. A machine shed was moved off its foundation. Several large trees were broken down or snapped off near the ground in local shelter belts. The peak winds were estimated at 95 mph with a maximum width of 50 yards.

Thunderstorm Wind, Becker

When
June 14, 5:05 PM CST
Where
Becker County, Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.880, -96.100

Funnel Cloud, Otter Tail

When
June 14, 5:12 PM CST
Where
Otter Tail County, 2.13 mi NNW of (Ffm)fergus Falls Ar
Reported by
Trained Spotter
Coordinates
46.310, -96.160

The funnel was viewed from several locations.

Thunderstorm Wind, Otter Tail

When
June 14, 5:15 PM CST
Where
Otter Tail County, 2 mi NE of Elizabeth
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.401, -96.100

The wind knocked down ten inch diameter branches.

Tornado, Otter Tail

When
June 14, 5:15 PM CST to 5:20 PM CST
Where
Otter Tail County, 3 mi WNW of Fergus Falls to 1.27 mi N of Fergus Falls
Rating
EF1
Path length
2.62 mi
Path width
50 yd
Property damage
$100,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.297, -96.128

The tornado touched down west of Interstate 94 and tracked nearly due east for about 2 miles into the northeast corner of Fergus Falls by 6:20 PM CDT. The tornado knocked down power lines and numerous tree branches. It also scattered roofing materials through a field. Peak winds were estimated at 90 mph, and the tornado's maximum width reached 50 yards.

Hail, Polk

When
June 14, 5:25 PM CST
Where
Polk County, 2 mi N of Fosston
Measured
0.88 in hail
Reported by
Public
Coordinates
47.599, -95.730

Hail, Norman

When
June 14, 5:30 PM CST
Where
Norman County, 1.38 mi N of Ranum
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
47.490, -96.130

Penny sized hail covered the deck and did a lot of damage to the local crops. Wind gusts reached up to fifty miles per hour.

Hail, Mahnomen

When
June 14, 5:33 PM CST
Where
Mahnomen County, 5 mi NW of Bejou
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.501, -96.056

Hail, Grant

When
June 14, 5:43 PM CST to 5:48 PM CST
Where
Grant County, Elbow Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -95.980

The hail lasted for five minutes.

Thunderstorm Wind, Otter Tail

When
June 14, 6:15 PM CST
Where
Otter Tail County, 3 mi S of Deer Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
46.357, -95.320

The wind knocked down an eight inch diameter tree.

Thunderstorm Wind, Hubbard

When
June 14, 6:20 PM CST
Where
Hubbard County, 1 mi S of Park Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.906, -95.070

Thunderstorm Wind, Wadena

When
June 14, 6:30 PM CST
Where
Wadena County, 3 mi NE of Wadena
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Crop damage
$200,000
Reported by
Public
Coordinates
46.481, -95.085

The wind knocked down a large tree.

Thunderstorm Wind, Polk

When
June 14, 7:30 PM CST
Where
Polk County, Beltrami
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.550, -96.530

Thunderstorm Wind, Norman

When
June 14, 7:40 PM CST
Where
Norman County, Ada
Measured
55 kt (63 mph) estimated gust
Property damage
$200,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
47.300, -96.520

Power was out in the Ada area with damaged transformers and trees down.

Thunderstorm Wind, Norman

When
June 14, 7:40 PM CST
Where
Norman County, Hendrum
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
47.270, -96.820

The wind damaged local transformers and knocked out the power.

Thunderstorm Wind, Clay

When
June 14, 7:40 PM CST
Where
Clay County, 5 mi ESE of Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.852, -96.652

The wind gust occurred just north of Interstate 94 at mile marker five.

Thunderstorm Wind, Otter Tail

When
June 14, 8:00 PM CST
Where
Otter Tail County, Dent
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.550, -95.720

The wind knocked down one tree.

Thunderstorm Wind, Becker

When
June 14, 8:18 PM CST
Where
Becker County, Frazee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.730, -95.700

The winds gusted from fifty-five to sixty miles per hour.

Thunderstorm Wind, Mahnomen

When
June 14, 8:21 PM CST
Where
Mahnomen County, 2 mi S of Mahnomen
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.291, -95.980

The wind gust was measured at the MNDOT RWIS site near Highway 59.

Thunderstorm Wind, Hubbard

When
June 14, 8:30 PM CST
Where
Hubbard County, 3 mi N of Becida
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.393, -95.170

The wind knocked down six to eight inch diameter tree branches.

Thunderstorm Wind, Hubbard

When
June 14, 8:40 PM CST
Where
Hubbard County, 10 mi N of Park Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.065, -95.070

The wind knocked down two six inch diameter trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117820, 117823, 118976, 117835, 118056, 117837, 118656, 117852, 118071, 117857, 117870, 117873, 117876, 117879, 117881, 117887, 117891, 117898, 117904, 117907, 117924, 117944, 117948, 117956, 117959.